Considering Increasing Prednisone

Hi wise and wonderful wizards of the wacky PMR world, requesting wisdom please!

My gut tells me I need to increase back to 5.5 pred after the last 3 days which have all been bad, and getting worse. Started with frequent internal shaking (my main clue that my PMR is not happy), and now my butt bones and outer thighs ache, lots of stiffness returning and brain fog, too.

Couple months back had a flare when trying to go way too quickly to 5 and then 4.5 (one week at 5.5, one week at 5). After getting flare under control, did 6 1/2 weeks at 5.5; then two weeks at 5, which was going well until I hit day 14, 15 and now 16. Previously, the latest I had a reaction was 9 days after a drop.

I have also been doing PT twice a week 45 minutes each, for the last 3 weeks. Nothing too strenuous, just stretching my legs out, and a few strengthening exercises for my weakened arm and hip muscles. It is really helping.

Appreciate any thoughts on sticking it out a few more days, or going back to 5.5 tomorrow and staying there several more weeks (or months).

2 Replies

oldestnewest
  • Sounds like it's too big a sudden drop for your body. Have a look at the Dead Slow Nearly Stop method of reducing. It's more likely to fool your body into thinking it's still getting enough Prednisolone. It gives your body much more time to adjust. In case you haven't heard of it, I will start it off.

    One day at new dose, 6 days at old dose, one day at new dose, 5 days at old dose, one day at new dose, 4 days at old dose and so on. Much kinder to the body.

    I'm at the same sort of point and although am not having a flare, no pain at all, I am thinking that my adrenal system hasn't wakened up sufficiently for me to get to 5mg just yet. The overwhelming tiredness is awful. By 2.30pm I am slowing down, whether I am walking or whatever, I just get slower and slower until I must stop or I will collapse. It's like my battery is running out, which I think it is! Scary! I've slowed the reduction even further, having a few days on 5.5mg. Then I will start the DSNS again from one day 5mg, 4 days 5.5 and see what happens.

  • Hi,

    Think Sheilamac has hit nail on head. Try the DSNS method as she describes, it really makes decreasing dose much easier, and although it takes 7 weeks to get from one dose to next, it makes a flare much less likely. That's good in my book.

    You are also around the difficult level for your adrenal glands, I found between the levels of 7mg and 3mg a lot of the time I didn't feel brilliant, not a flare but just as if my body was struggling a bit more.

    Agree about the exercise, I started Pilates just under a year ago, and it's made a lot of difference.

    I've just had a couple of weeks not feeling too good after trying to drop from 0.5mg to zero, so decided to stop reduction and go back to 1mg for a week, and then try 0.5mg, and maybe stay on that for a couple of months before I try again. So it happens at all levels, and although it frustrating there's no point in risking things for the sake of 0.5mg or a few weeks!

    Suggest you go back to 5.5mg - stay on that for a few weeks until you feel okay again, and then try again, and good luck.

You may also like...